Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 29, 2019, 1:51 PM CDT for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2019, 1:51 PM CDT (18:51 UTC)
- Expired
- May 29, 2019, 2:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY
The radar
The Ft Campbell radar (KHPX), 27 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:23 PM CDT, 28 minutes earlier.
Area forecast discussion, May 29, 1:23 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Paducah KY 123 PM CDT Wed May 29 2019 .UPDATE... Issued at 123 PM CDT Wed May 29 2019 Updated for 18Z aviation forecast discussion. && .SHORT TERM...(Today through Friday night) Issued at 305 AM CDT Wed May 29 2019 Active weather scenario expected today into Thursday as closed low over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily translates and moves and slowly fills over Iowa through 18z (1pm) Thursday. After that time, the low is expected to slowly phase in with a shortwave rotating around a large closed low circulation stretching from Hudson Bay to the northeastern Great Lakes region later on Thursday. The aforementioned low over Iowa and the ridging over the southeast U.S./Gulf States will sharpen the baroclinic zone across the entire WFO PAH forecast area today through at least Thursday afternoon. The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are loosely depicting the evolution of convection into the WFO PAH forecast area early this morning. The convective segment along and north of I-64z between 07-08z (2-3am CDT) is along an impressed surface wave and frontal boundary enhanced by convective outflows earlier on Tuesday in the middle Mississippi Valley. The CAM guidance mentioned above is a little behind temporally (1-2 hours) and spatially (50 miles plus southward), owing to strong convective outflows interacting with a 35-40 knot southwesterly jet above 4kft msl (per KLSX VAD wind profile), maintaining upshear convection. The outflows will continue slowly work southward through the morning and generate new convection along and north of boundary, as well as set up temperature/discontinuities further to the south, bisecting southeast Missouri, extreme southern Illinois/northern Purchase and Pennyrile regions of west Kentucky and southwest Indiana. Thunderstorm activity will likely ignite and grow in coverage and intensity by late morning and through the afternoon in this area, supported by channeled vorticity, frontal zone lift. By late afternoon and early evening, the NAM- WRF ARW suggests to primary northwest to southeast oriented shortwaves. With this enhanced flow between 3 pm and 10 pm, could see the potential for quick moving line segments/bows. Where these thunderstorm clusters intersect the mean/effective frontal boundary, tornado potential may be enhanced. The coverage of showers and thunderstorms today and the boundaries they generate will determine the effective location of the boundary tonight into Thursday. There will be ample surface based instability, given the high theta-e air already in place (70 dewpoints with upper 70 to near 80 temps at 3 am this am over the southern WFO PAH forecast area), so hail and damaging wind potential will be realized, especially over southeast Missouri and into southern Illinois in the vicinity of the expected boundary this morning. Differential water vapor from the GOES-E satellite shows a southwest to northeast plume of deeper layer moisture and larger scale lift into the area at this time. This should begin to activate more shower and thunderstorm activity between roughly 4am to 8am this morning in our western most southeast Missouri/southwest Indiana counties, as it interacts with the convective outflow and convergence boundaries in Missouri and south central Illinois. As the upper low over Iowa gradually phases into the closed low in eastern Canada Thursday afternoon, most of the lift and moisture will be shifted eastward into the Pennyrile and southwest Indiana area Thursday afternoon and evening. Depending on the speed of shortwave into the southern and eastern portion of the WFO PAH forecast area late Thursday morning, there may be renewed strong to severe convection in the Pennyrile/southwest Indiana area. With the entrainment of drier air aloft, damaging winds may be a greater threat versus hail. Drier northwest flow will then move in Thursday night through Friday night, bringing temperatures closer to normal for this time of year behind the front. .LONG TERM...(Saturday through Tuesday) Issued at 305 AM CDT Wed May 29 2019 Weak ridging will be in place for the start of the weekend. However, a weak front to our north will slowly sag southward through the day. Even though there may be small chances for convection by afternoon, better chances for showers and storms developing will likely arrive during the evening and possibly lingering into the overnight hours, depending on the timing of this front. Due to the position of the upper level wave in conjunction with this surface front, higher chances or coverage of convection will be east of the Mississippi River...at least for now. Depending on the speed of the upper trough, we could see some lingering rain chances in the far eastern reaches of the CWA Sunday morning, but by and large, we should be seeing improved conditions as high pressure builds into the area. The rest of Sunday should be a quiet day with near normal temperatures and sunshine. As we head into the new week, a large upper ridge in the central part of the country will shift eastward toward the region. Surface high pressure will keep things dry on Monday, but as it moves east Monday night, we will see our temperatures increase a bit for Tuesday. More importantly, we will probably see additional chances for more showers and storms, as complexes of thunderstorms ride the top of this ridge and into our area. PoPs will remain fairly low for now as confidence of the timing of said complexes remain a challenge this far out in time. && .AVIATION... Issued at 123 PM CDT Wed May 29 2019 A lull in shower and tstm activity will continue in most areas for the afternoon, accompanied by sunshine and gradually increasing cumulus development. Parts of western KY will still have some shower and tstm activity this afternoon. Shower and tstm activity and cigs are expected to increase from the west by evening. VFR conditions are generally expected outside of convective activity through the evening and overnight, but cigs are forecast to drop to MVFR by daybreak Thu as a a surface cold front begins to move southeastward across the region. Southwesterly winds generally less than 20 knots will begin a shift to the west after daybreak Thu. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, May 29, 3:20 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Wed May 29 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected today and tonight. Large Hail and Damaging Winds are the primary hazards, but a few tornadoes may be possible in the vicinity of frontal boundaries. Locally heavy rain and frequently lightning will also occur with these thunderstorms and may cause localized flooding. The potential for clusters of thunderstorms with damaging wind gusts may increase during the afternoon and early evening hours. The Storm Prediction Center in Normal Oklahoma has placed most of southeast Missouri and southern Illinois in an Enhanced Risk of Severe Thunderstorms today and tonight. A Marginal to Slight Risk of Severe Thunderstorms covers west Kentucky and part of the Missouri bootheel, while all of southwest Indiana is a Slight Risk of Severe Thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered strong thunderstorms may be possible through midday on Thursday over the Pennyrile region of west Kentucky and southwest Indiana. Damaging wind gusts would be the primary hazard. Thunderstorms are forecast Saturday and again on Tuesday. It is too early to determine whether these storms may reach severe limits. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed later today and tonight. Smith
In the hours before
Local storm report, May 29, 10:37 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 5 S STANLEY 37.76N 87.26W
05/29/2019 E0.88 INCH DAVIESS KY PUBLIC
DIME TO NICKEL SIZE HAIL REPORTED IN WESTERN
DAVIESS COUNTY.
&&
DWSSpecial weather statement, May 29, 11:07 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
1107 AM CDT Wed May 29 2019
KYZ019>021-291630-
Muhlenberg KY-McLean KY-Daviess KY-
1107 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...NORTH
CENTRAL MUHLENBERG AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 1130 AM
CDT...
At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Masonville to near Central City. Movement was
northeast at 45 mph.
Torrential rainfall, penny size hail and winds in excess of 40 mph
will be possible with these storms.
Locations impacted include...
Whitesville, Island and South Carrollton.
LAT...LON 3762 8692 3763 8695 3755 8705 3747 8712
3746 8711 3740 8710 3738 8710 3734 8714
3733 8711 3737 8707 3736 8702 3727 8725
3748 8713 3748 8712 3749 8713 3769 8702
3780 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1606Z 240DEG 40KT 3765 8702 3736 8717
JGGLocal storm report, May 29, 12:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 3 W NEWBURGH 37.95N 87.46W
05/29/2019 VANDERBURGH IN TRAINED SPOTTER
DELAYED REPORT. LARGE TREE BRANCH BROKEN.
TIME ESTIMATED BY RADAR. RELAYED VIA
TWITTER.
&&
DWSLocal storm report, May 29, 12:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 1 NNE MARION 37.75N 88.93W
05/29/2019 WILLIAMSON IL BROADCAST MEDIA
DELAYED REPORT. LARGE MAPLE TREE LIMBS DOWN
ON THE NORTH SIDE OF MARION. TIME ESTIMATED.
&&
DWSSpecial weather statement, May 29, 12:58 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
1258 PM CDT Wed May 29 2019
KYZ013-016-017-291845-
Christian KY-Caldwell KY-Hopkins KY-
1258 PM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
SOUTHEASTERN CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 145 PM
CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Princeton, Dawson Springs, Crofton, Cobb, St. Charles and Hawkins.
LAT...LON 3705 8742 3699 8772 3700 8773 3699 8775
3697 8786 3708 8798 3730 8756
TIME...MOT...LOC 1758Z 243DEG 33KT 3702 8789
jggLocal storm report, May 29, 1:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 1 ENE ALTO PASS 37.58N 89.31W
05/29/2019 UNION IL TRAINED SPOTTER
DELAYED REPORT. TREE SNAPPED AT THE BASE AND
FELL INTO A GARAGE. TIME ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:06 AM CDT | Special Weather Statement | PAH | Ballard | 24 min |
| May 29, 9:49 AM CDT | Special Weather Statement | PAH | Daviess, Henderson, McLean, Webster | 41 min |
| May 29, 10:26 AM CDT | Special Weather Statement | PAH | Daviess | 49 min |
| May 29, 11:03 AM CDT | Areal Flood Advisory | PAH | Daviess | 117 min |
| May 29, 11:07 AM CDT | Special Weather Statement | PAH | Ohio | 23 min |
| May 29, 12:58 PM CDT | Special Weather Statement | PAH | Caldwell | 47 min |
| May 29, 1:02 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 28 min |
| May 29, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins | 47 min |
| May 29, 2:22 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 30 min |
| May 29, 2:23 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 37 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 36 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 34 min |
| May 29, 4:25 PM CDT | Special Weather Statement | PAH | Todd | 35 min |
| May 29, 4:54 PM CDT | Special Weather Statement | PAH | Ballard | 51 min |
| May 29, 5:10 PM CDT | Special Weather Statement | PAH | Todd | 35 min |
| May 29, 5:22 PM CDT | Special Weather Statement | PAH | McCracken | 38 min |
| May 29, 5:25 PM CDT | Areal Flood Advisory | PAH | Ballard | 3 hr |
| May 29, 5:44 PM CDT | Areal Flood Warning | PAH | Todd | 3 hr |
| May 29, 5:58 PM CDT | Areal Flood Warning | PAH | McCracken | 3 hr |
| May 29, 6:13 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 13 min |
| May 29, 6:20 PM CDT | Flash Flood Warning | PAH | Ballard | 3 hr |
| May 29, 6:31 PM CDT | Special Weather Statement | PAH | Lyon | 29 min |
| May 29, 6:37 PM CDT | Areal Flood Advisory | PAH | Marshall | 3 hr |
| May 29, 6:53 PM CDT | Special Weather Statement | PAH | Caldwell | 22 min |
| May 29, 6:56 PM CDT | Areal Flood Advisory | PAH | Caldwell, Lyon | 3 hr |
| May 29, 4:17 AM CDT | Special Weather Statement | PAH | Edwards, Wabash | 43 min |
| May 29, 5:22 AM CDT | Areal Flood Advisory | PAH | Jefferson, Perry, Wayne | 3 hr |
| May 29, 5:36 AM CDT | Special Weather Statement | PAH | Wabash | 54 min |
| May 29, 6:21 AM CDT | Areal Flood Advisory | PAH | Edwards, Wabash | 3 hr |
| May 29, 7:25 AM CDT | Special Weather Statement | PAH | Union, Williamson | 50 min |
| May 29, 8:02 AM CDT | Special Weather Statement | PAH | Gallatin, Saline | 43 min |
| May 29, 9:04 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash | 3 hr |
| May 29, 10:46 AM CDT | River Flood Warning | PAH | Gallatin, Wayne, White | 7 days |
| May 29, 11:40 AM CDT | River Flood Warning | PAH | Gallatin, Wabash, White | 5 days |
| May 29, 11:47 AM CDT | Areal Flood Warning | PAH | Edwards, Wabash | 4 hr |
| May 29, 6:13 AM CDT | Special Weather Statement | PAH | Carter | 17 min |
| May 29, 6:43 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 17 min |
| May 29, 7:08 AM CDT | Special Weather Statement | PAH | Bollinger, Cape Girardeau | 52 min |
| May 29, 7:14 AM CDT | Special Weather Statement | PAH | Butler | 16 min |
| May 29, 8:32 AM CDT | Special Weather Statement | PAH | Mississippi | 43 min |
| May 29, 8:50 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 25 min |
| May 29, 4:27 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 48 min |
| May 29, 5:06 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 54 min |
| May 29, 5:50 PM CDT | Areal Flood Warning | PAH | Mississippi, New Madrid | 3 hr |
| May 29, 5:52 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley | 53 min |
| May 29, 6:08 PM CDT | Flash Flood Warning | PAH | New Madrid | 3 hr |
| May 29, 6:29 PM CDT | Special Weather Statement | PAH | Stoddard | 46 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard, Wayne | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.